Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Detroit, MI

April 10, 2001Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 10, 2001, 3:13 AM EDT for Lenawee County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 3:13 AM EDT (07:13 UTC)
Expired
Apr 10, 2001, 4:00 AM EDT
In force
47 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 107 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 3:30 AM EDTHail 0.75Rome Center, MILike the day before, a front was nearly stationary across Indiana and Ohio. Again, enough instability was found aloft for thunderstorm development, though the environment was more favorable for storms to the south and west of southeast Michigan. A storm deve

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 100714
SVRDTX
MIC091-100800-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
313 AM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 400 AM EDT

* AT 313 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF HUDSON...OR 10 MILES EAST OF
  HILLSDALE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYTON AT 325 AM EDT
  CEMENT CITY AT 330 AM EDT
  ONSTED...ROME CENTER AT 335 AM EDT
  ADRIAN AT 340 AM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4191 8438 4174 8437 4185 8392 4206 8398
          4207 8436

BGM DWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:45 PM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Apr 9, 9:45 PM EDT, 5 hours 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
945 PM EDT MON APR 9 2001

BIG CELLS WENT UP LATE THIS AFTERNOON AND EVENING SOUTH OF SURFACE
BOUNDARY OVER NORTHERN INDIANA/OHIO. TEMPS S OF BOUNDARY REACHED
WELL INTO THE 80S TODAY RESULTING IN A VERY SHARP BAROCLINIC ZONE
FROM THERE NORTH INTO LOWER MICHIGAN WHERE LOW CLOUDS AND PRECIP
HELD TEMPS IN THE 40S AND 50S. THE STORMS CURRENTLY TO THE SOUTH
WILL REMAIN TO THE SOUTH, BUT REGIONAL RADARS SHOWING ADDITIONAL
SCATTERED DEVELOPMENT, ALTHOUGH MUCH LESS INTENSE, AROUND SOUTHERN
LAKE MICHIGAN ATTM. THIS WILL BE THE AREA TO WATCH FOR SE LOWER
OVERNIGHT.

RUC40 SUGGESTS THAT THESE STORMS ARE FORMING IN ASSOCIATION WITH A
BAND OF 850 MB THETAE ADVECTION. THE RUC ADVECTS THIS AREA EAST
ACROSS LOWER BETWEEN 03Z AND 09Z. KDTX 00Z SOUNDING NOT UNSTABLE
UNTIL AROUND 800MB, BUT LAPSE RATES ARE NEARLY DRY ADIABATIC FROM
725MB TO 550MB. 800MB LIS FROM 18Z ETA MARCH SUB-ZERO VALUES ACROSS
LOWER IN ASSOCIATION WITH THE THETAE ADVECTION. THIS ARGUES FOR
INTRODUCING THUNDER INTO THE FORECAST ACROSS NORTHERN SECTIONS FOR
THE OVERNIGHT HOURS. AMOUNT OF FORCING APPEARS TO BE LESS THAN LAST
NIGHT AND RADARS HAVE BEARED THIS OUT SO FAR. SCATTERED POPS SHOULD
BE A GOOD START. 800MB LIS GO POSITIVE AND LOW LEVEL THETAE
ADVECTION DECREASES MARKEDLY AROUND 09Z SO THINK MAJORITY OF
ACTIVITY SHOULD BE DONE WITH BY SUNRISE.

GIVEN NEARLY DRY ADIABATIC LAPSE RATES IN THE MID LEVELS ON LATEST
SOUNDING ALONG WITH RECENT TRACK RECORD, HAVE TO THINK THAT
POTENTIAL FOR MARGINAL SEVERE HAIL WILL EXIST WITH THESE STORMS AS
THEY MOVE THROUGH THE REGION OVERNIGHT, ESPECIALLY OVER SOUTHERN
SECTIONS. LATE EVENING UPDATE WILL BE ISSUED ASAP TO ADDRESS
OVERNIGHT TRENDS.

.DTX...NONE.

JW

In the hours before

Special weather statement, Apr 9, 10:14 PM EDT, 4 hours 59 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-101000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1014 PM EDT MON APR 9 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST MICHIGAN UNTIL
AROUND 6 AM TUESDAY MORNING. THERE IS A SLIGHT CHANCE THAT A FEW OF
THESE STORMS COULD BECOME SEVERE. DUE TO THE EXPECTED ISOLATED
NATURE OF THIS EVENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

THE MAIN THREAT FOR ANY SEVERE STORMS WILL BE ALONG AND SOUTH OF AN
OWOSSO...FLINT...LAPEER...PORT HURON LINE. THIS AREA INCLUDES METRO
FLINT...METRO DETROIT AND POINTS ALONG THE OHIO BORDER. AN UPPER
LEVEL SYSTEM WILL CROSS SOUTHEAST MICHIGAN OVERNIGHT. SCATTERED
THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...WITH A FEW ISOLATED SEVERE
STORMS POSSIBLE. THE MOST LIKELY THREAT WITH THIS ACTIVITY WILL BE
HAIL TO ONE INCH IN DIAMETER. THESE STORMS WILL MOVE EAST AT 35 MPH.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

JW

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.